Browsing Tag: PPI Dangers

PPI Dangers

https://youtu.be/gZnad4HcbRc
PPI Safety Issues

Dr. Jack Cush writing in Rheum Now reviewed the safety of proton pump inhibitors, drugs that have been used for peptic ulcer disease, as well as reflux.

Among the safety concerns are…

PPIs will decrease gastric acid and may affect drug blood levels where absorption is acid dependent, including several antiretroviral and cancer therapy drugs. Other drugs, such as digoxin, may be absorbed more extensively when gastric acid is reduced; thus, digoxin toxicity may occur with PPI use. Warfarin’s effect also is increased in patients taking PPIs. Decreased gastric acid can lower absorption of vitamin B12, calcium, iron, and magnesium.

An analysis of 9 studies found a 40% increased risk of low magnesium with PPI. If severe, hypomagnesemia may lead to muscle weakness, tetany, convulsions, arrhythmias.

Due to the lowering of gastric acidity, there is a higher risk of Clostridium difficile infection and community-acquired pneumonia among PPI users.

Recent large reviews show that there is a 50% increased risk of chronic kidney disease and an increased risk of acute kidney disease with chronic PPI use.

PPIs may decrease bone density and increase fracture risk by reducing intestinal calcium absorption.

Given these impactful risks, clinicians should try to use the lowest possible dose of PPI and to discontinue PPI therapy if it is not essential. The benefits of PPI therapy must be weighed against their potential contribution to harm in susceptible individuals. Some patients may benefit from intermittent or on-demand regimens may be sufficient to manage problems or control symptoms.

Comment: Food for thought.

Search the Vlog